Article Text

PDF
Panniculitis and lipoatrophy after subcutaneous injection of interferon β-1b in a patient with multiple sclerosis
  1. S S O’Sullivan1,
  2. E M Cronin1,
  3. B J Sweeney1,
  4. J F Bourke2,
  5. J Fitzgibbon3
  1. 1Department of Neurology, Cork University Hospital, Wilton, Cork, Ireland
  2. 2Department of Dermatology, South Infirmary/Victoria Hospital, Old Blackrock Road, Cork, Ireland
  3. 3Department of Histopathology, Mercy University Hospital, Grenville Place, Cork, Ireland
  1. Correspondence to:
 Dr Sean S O’Sullivan
 Reta Lila Weston Institute, Institute of Neurology, UCL, 1 Wakefield Street, London WC1N 1PJ, UK; sosulliv{at}ion.ucl.ac.uk

Statistics from Altmetric.com

Recombinant interferon (IFN)β is currently the most commonly prescribed treatment for long-term immunomodulation in multiple sclerosis, and is generally a well-tolerated treatment. Reactions to IFNβ at the injection site are a common side effect, ranging from the frequently observed transient erythema to a more severe cutaneous necrosis in 5% of patients.1 We describe a patient presenting with panniculitis and subsequent lipoatrophy, secondary to IFNβ-1b treatment for multiple sclerosis. To our knowledge, this case is the first to show this syndrome in relation to IFNβ-1b injections.

A 37-year-old man with relapsing–remitting multiple sclerosis presented with a 5-day history of pain in the left thigh, diaphoresis and rigors. This had started 6 days after subcutaneously injecting IFNβ-1b (Betaferon, Schering, AG, Berlin, Germany), which he had been using for 27 months, at that site. He did not have arthralgia or myalgia. He had been diagnosed with multiple sclerosis 3 years earlier after an episode of transverse myelitis, and had had four relapses in the interim. Flu-like symptoms and mild reactions at the injection site had developed after initiation of IFNβ treatment, but had resolved spontaneously. He also had a diagnosis of migraine, for which he took sumatriptan and diclofenac. There was no history of drug allergies. He did not …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.